Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Having vomiting and heart problems. Feeling weak and dizzy. Reason?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
My father is 91 and is having bouts of vomiting clear fluid . He is also very weak and dizzy. It seems to come in periodic attacks of once or twice a day. He refuses to have me take him to the doctor. Is this cause for alarm? What could be the possible reasons for these attacks. He has a history of heart problems.
Posted Thu, 22 Aug 2013 in Digestion and Bowels
Answered by Dr. Preeti Parakh 1 hour later

Your concern about your grand father's health is well placed. That he is vomiting clear fluids indicates that all the food and bile have been expelled and only the gastric secretions remain, which are clear in appearance.

While vomiting may be due to a number of causes, the most likely cause is gastroenteritis, which is an infection of the stomach and bowels or else, there may be an obstruction of the bowels. Presence of diarrhea supports the previous cause and presence of constipation, the latter. In both cases, considering your grandfather's age and past medical history, he needs medical attention as this is indeed a cause for concern.

Your grandfather would have become quite dehydrated by now due to loss of fluids. Repeated vomiting also causes loss of electrolytes (sodium, potassium, chloride) from the body and also alters the acid-base balance of the body. This is causing the weakness and dizziness that you have mentioned. If this is not treated soon, further loss of electrolytes can impair the functioning of both brain and heart, leading to confusion, seizures, coma and even death.

In my opinion, your grandfather needs to see a doctor so that he can be assessed for all possible causes of vomiting. He will also need to get his blood tested for serum levels of electrolytes. He may need intravenous fluid replacement. Till he sees a doctor, please ensure that he takes adequate amounts or fluids, preferably oral rehydration solutions (ORS).

I hope this helps you. Best wishes. May your grandfather get well soon.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor